Help--I have gained 80 pounds within a year - page 2

I am writing to you nurses because I have gained almost 80 pounds since September. In September I weighed 170, and I just weighed myself last night. Now it's 248. I eat about a 2000 calorie diet, and... Read More

  1. by   anutmeg
    hello scarlet k,

    i am concerned about you. the last sentence of your post is very concerning and very important. however, i do think you might want to see an endocrinologist for sure. how is your blood pressure? i also think you should talk to someone about how you are really feeling.

    stopping your medication is serious business, you might want to reconsider that boyfriend.












    Quote from scarlet k
    i am writing to you nurses because i have gained almost 80 pounds since september. in september i weighed 170, and i just weighed myself last night. now it's 248. i eat about a 2000 calorie diet, and exercise about 3 days a week. lately i have been having so much pain- i can barely walk. i am only 24. the pain starts in my lower back and shoots down my outer part of my legs. there are purple marks on my obese abdomen, down my inner thighs, and down my arms. the only medication i take is lexapro for depression, and neurontin for my back pain. i stopped taking bc because my boyfriend has no interest in having sex with me - i think he is repulsed by what i've become.

    i have been under so much stress lately. perhaps it's my stress hormones?

    i have been tested for diabetes recently, and my fasting blood glucose was 80. my thyroid hormones were normal. i have been to the er for my back pain and headaches. they did a ct scan on me, and everything was normal. i feel that i am not getting that great of care from the doctors i've been to. i trust nurses very much, and i want to know if you've ever had any patients who rapidly gained weight--- what was their diagnosis?

    whatever is happening to me is destroying my quality of life. i can barely walk up a flight of stairs from the pain in my legs and back. this pain must be from my obesity, but where is all the rapid weight coming from. it is affecting so much, i am considering ending my life.

    please, rns, lpns, nursing students, nurse practioners, please give me some advice on my situation.
  2. by   lsyorke
    The rapid weight gain is most likely due to the Lexapro!! The SSRI's are known for rapid weight gain that doesn't go away no matter how much you diet or exercise. My son gained 50 lbs in 13 months on Paxil with no change in eating habits or exercise. Now that he's off the weight is slowly coming off. That the first place to need to look.
  3. by   perry247
    Have you thought of cutting your calorie intake (1600-1800)? When your excercising your probably burning less than 2000 calories so therefore your retaining extra calories for a positive gain. Back problems could be related to your increase girth to your stomach. :stone
  4. by   TexasPoodleMix
    I am so sorry you are going through such a rough time. A viciuos cycle it is !

    I agree with the others, go to the Dr. and then slowly start excercising again. I would recommend Curves for Women. I have been going there for about 5 years and love it, plus the support is excellent. Just take care of yourself. You are young and "tough", you can make it !
  5. by   kids
    There are many good antidepressants that tend to suppress the appetite and honestly it doesn't sound like the Lexpro is working.
    Since it sounds like your back pain not a new problem. If it has worsened it is probably due to the rapid weight gain. It is hard but keep moving, it really is the best thing for it. PT can help with this a lot and the back exercises they will give you can help burn a few calories.
    You need to see a doctor who will listen to you. If it does turn out to be an endocrine problem that can be corrected the pound will not magicly melt away. Make your calories count. 2000 isn't that many but keep in mind that many people under estimate their intake. Try to fill up on fresh fruit & vegies they are high in fiber and keep the hungries away and limit fats & processed foods. Please consider something like Weight Watchers to support you.
    Depression, weight gain and low self esteem are be a viscious cycle. Please, please, please...if you feel that you might do something to harm your self contact your local crisis line.
  6. by   Fuzzy
    When I was put on neurontin several years ago for epilepsy I gained 25 pounds w/o even thinking about it. You might want to talk to your doctors about your meds. Also get into counselling with your depression. Talking to someone really does help along with the medication. A therapist can give you ideas on how to deal with a boyfriend that sounds very uncaring. Suicide is a permanent solution to a short term problem.
    Fuzzy
  7. by   MyReign1
    Quote from Scarlet K
    Thanks for all of the advice.

    I agree that this is a vicious cycle (being overweight, can't exercise, and the pain) I will make an appt with an endocronologist and seek phys therapy
    Great advice so far. Please run to an endocrinologist. I was recently diagnosed with Polycystic Ovary Syndrome (PCOS), which caused me to gain weight quickly. It also caused purple stretch marks on my inner thighs, acne problems, and problems with my cycle. My doctor initially thought I was pre diabetic. I had a ultrasound and transvaginal ultrasound and my ovaries were riddled with cyst. It's not normal to gain that much weight in a year. It's not you, it just sounds like you body is out of wack. Please visit Soulcysters.com lots of women there discuss their symptoms and the problems they go through. You may see yourself painted in their words. There is help out there for you. I will pray that you find the help you need.
  8. by   MyReign1
    Quote from Scarlet K
    Thanks for all of the advice.

    I agree that this is a vicious cycle (being overweight, can't exercise, and the pain) I will make an appt with an endocronologist and seek phys therapy
    Scarlet,

    I just wanted to add, I also recently started having back problems, especially when I'm on my cycle. It is hell. When I having it, I cannot stand for long at all. But this is generally only during my cycle. Good luck!!
  9. by   anonny27
    wouldn't want to offend anyone
    Last edit by anonny27 on Feb 6, '05 : Reason: hmmm
  10. by   WickedRedRN
    I agree with all the previous posters, see an endocrinologist ASAP. I was diagnosed by an endocrinologist in December as severly hypothyroid. I had been to my primary approx 6 mo prior complaining about wt gain and tiredness. Primary did not order any testing (bloodwork) just gave me script for antidepressant and told me the wt wld come off when I could get the depression under contol and I would have more energy. Well, that never happened. Finally I was so desperate, I went to be evaluated for gastric bypass because I had ballooned up so much. During pre screening this wonderful endocrinologist found the problem and began treating me. Once my TSH levels were normal, I felt like a cloud lifted off me. We backed me off the antidepressants, put me on a supervised wt loss plan (NO surgery) I was albe to begin working out and have lost over 60 pounds since January!

    Please keep us posted, it is not something that is "in your head", good luck and God Bless!
  11. by   RN123456789
    Definately go to see a good endo. At around the age of 18, I suffered from migraine headaches, and pain in my neck. No one could ever figure out why. They only got progressively worse, and at the age of 29, I started to gain lots of weight, around 100 pounds in one year. And I have never been one who has had to struggle with weight. So I went to see the endo, did a fasting glucose test, then had an MRI, and they found a pituitary tumor. I had a craniotomy a little over 3 years ago, they removed the tumor, and I have been pain free ever since. I still struggle with the weight issues, and am now doing the whole weight watchers points system and exercising. I have only lost about 5lbs so far, but at least I got my life back. And life is so worth living So please do not give up! The purple striae, weight gain, and pain your experiencing may be pituitary related. So please go see the endo, and be very persistent with trying to figure out the problem. Some docs want to blame the weight gain on the patient, when they can't figure out the real reason. Do your homework and search for a good one. Good luck, and I will be praying for you

close